Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

June 24, 2011Marengo County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 24, 2011, 7:39 PM CDT for Marengo County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2011, 7:39 PM CDT (00:39 UTC)
Expired
Jun 24, 2011, 8:30 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 136 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WWUS84 KBMX 250039
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT FRI JUN 24 2011

ALZ039-250130-
MARENGO AL-
739 PM CDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 830 PM
CDT...

AT 739 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CHICKASAW STATE PARK TO
MYRTLEWOOD...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LINDEN...
  MYRTLEWOOD...
  CHICKASAW STATE PARK...
  DAYTON...
  THOMASTON...

&&

LAT...LON 3231 8800 3231 8794 3234 8797 3250 8782
      3238 8752 3231 8753 3231 8748 3207 8775
      3227 8803
TIME...MOT...LOC 0039Z 300DEG 12KT 3242 8779 3229 8794

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 24, 6:53 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 24, 6:53 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CDT FRI JUN 24 2011

.UPDATE...FOR AVIATION.

&&

.AVIATION...00Z TAF DISCUSSION.

TWO AREAS OF TSRA MOVING ACROSS CENTRAL ALABAMA...ONE ALONG AND
SOUTH OF INTERSTATE 59 AND ANOTHER EAST-WEST LINE SOUTH OF TOI.
THESE STORMS PRODUCING LARGE AREAS OF INTENSE LIGHTNING ALONG WITH
GUSTY WINDS. HAVE ADJUSTED TSRA MENTION WITH THE 2 LINES
PROGRESSION. TCL/BHM/ANB...SHOULD BE IMPROVING IN A COUPLE OF
HOURS WITH RAIN SLOWLY COMING TO AN END AS BOUNDARY SLIDES EAST.
LATER TONIGHT AS CLOUDS CLEAR WILL HAVE TO WATCH FOR SOME BR
DEVELOPMENT ACROSS THE AREA. ANOTHER DISTURBANCE ON SATURDAY COULD
BRING ANOTHER ROUND OF STORMS IN THE AFTERNOON AS WELL BUT ONLY
VCTS FOR NOW IN TAFS AS IT IS TOWARD END OF FORECAST AND
CONFIDENCE AT PRECISE SPOTS ARE NOT HIGH ENOUGH FOR TEMPOS YET.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

08

&&

.PREV DISCUSSION... /ISSUED 359 PM CDT FRI JUN 24 2011/

DISCUSSION...

BOUNDARY CURRENTLY MOVING SOUTHEAST ACROSS THE AREA. WITH AN
UNSTABLE WARM AIRMASS...THIS LINE SHOULD CONTINUE TO PROGRESS
ACROSS THE AREA WITH RELATIVELY WEAK NORTHWEST FLOW ACROSS THE
SOUTHEAST U.S. AS A SURFACE BOUNDARY REMAINS TO OUR NORTH AND AN
UPPER HIGH CONTINUES TO DEVELOP ACROSS THE SOUTHWEST U.S. INTO
TEXAS. UPPER LOW PRESSURE OVER THE GREAT LAKES REGION HAS OPENED
UP AS PREVIOUSLY THOUGHT. THE WEAK FRONT JUST TO OUR NORTH IS NOT
EXPECTED TO MAKE MAJOR PROGRESS BEFORE IT WEAKENS AND BEGINS TO
PULL BACK TO THE NORTH AWAY FROM ALABAMA. ACTIVITY ALTHOUGH STILL
SLIGHTLY ABOVE THE NORM...SHOULD BEGIN TO TAPER DOWN TO MORE
NORMAL SUMMERTIME CONVECTION AS WE PROGRESS THROUGH THE WEEKEND
AS THE UPPER HIGH PRESSURE CONTINUES TO BUILD ACROSS THE U.S. WITH
THE SURFACE ATLANTIC RIDGE REMAINING PRETTY MUCH IN PLACE THROUGH
THE PERIOD...A GOOD MOISTURE FETCH WILL CONTINUE TO FEED LOW LEVEL
MOISTURE IN THE STATE THROUGH THE FORECAST PERIOD. MAIN DIFFERENCE
AS WE PROGRESS THROUGH THE WEEKEND INTO THE BEGINNING OF NEXT WEEK
IS THE PLACEMENT OF THE UPPER HIGH EACH DAY. OVER THE WEEKEND FLOW
WILL CHANGE FROM NORTHWEST TO EVENTUALLY NORTH. THIS WILL GIVE US
THE OPPORTUNITY FOR POSSIBLE DISTURBANCES/MCS PROPAGATION AROUND
THE PERIPHERY OF THE HIGH. AS WE MOVE INTO NEXT WEEK...LESS OF
THESE DISTURBANCES WILL AFFECT THE AREA AS THE UPPER RIDGE SHOULD
KEEP MUCH TO THE NORTH AND EAST OF THE AREA. HOWEVER...TIMING AND
EXACT PLACEMENT OF MCS SYSTEMS CAN BE TRICKY. OVERALL SOMEWHAT
LOWER POPS ARE EXPECTED. RISING TEMPERATURES WILL GO ALONG HAND IN
HAND AS WE MOVE INTO THE WEEKEND AND INTO NEXT WEEK. BUT THE
TROPICAL FEED OF MOISTURE...MORE ISOLATED IN NATURE MEANS THAN ANY
THAT DO OCCUR WILL HAVE ALOT OF HEAT TO WORK WITH.

SPEAKING OF THE TROPICS...GFS STILL ADVERTISING SOME TROPICAL
MOISTURE OVER THE BAY OF CAMPECHE WHICH FLOW SHOULD KEEP AWAY
FROM ALABAMA AS THE UPPER HIGH SHOULD HOLD TIGHT. WILL DEFINITELY
KEEP AN EYE ON THIS AREA.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  92  67  93  69 /  60  40  20  30  20
ANNISTON    68  93  67  94  69 /  60  40  20  30  20
BIRMINGHAM  69  93  69  95  72 /  60  40  20  30  20
TUSCALOOSA  70  95  70  96  71 /  60  40  20  20  10
CALERA      69  93  69  95  71 /  60  40  20  30  20
AUBURN      69  93  68  94  70 /  40  30  20  20  20
MONTGOMERY  71  95  70  95  71 /  40  30  20  20  20
TROY        68  95  68  96  69 /  40  30  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08
Hazardous weather outlook, Jun 24, 7:20 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT FRI JUN 24 2011

ALZ011>015-017>050-251830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
720 PM CDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SCATTERED STRONG TO SEVERE STORMS...WITH DAMAGING WINDS AND
LARGE HAIL...WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL ALABAMA
THROUGH AROUND 9 PM. THREAT AREAS CONTINUE SOUTH AND EAST OF A
LIVINGSTON TO CENTREVILLE TO HEFLIN LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED SATURDAY AND SUNDAY.
THE THREAT WILL BE WIND GUSTS OF 40 TO 60 MPH. AT THIS TIME...IT
APPEARS THE STRONGEST ACTIVITY WILL BE DURING THE MAXIMUM HEATING OF
THE AFTERNOON INTO THE EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
AT TIMES INTO FRIDAY INTO THE WEEKEND.

08

In the hours before

Local storm report, Jun 24, 6:49 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     SYLACAUGA               33.18N 86.26W
06/24/2011                   TALLADEGA          AL   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN ON POWERLINES IN SYLACAUGA. TIME OF
            DAMAGE WAS ESTIMATED FROM RADAR.

0616 PM     HAIL             CHILDERSBURG            33.28N 86.35W
06/24/2011  E0.88 INCH       TALLADEGA          AL   TRAINED SPOTTER

            ALSO 40 TO 50 MPH WINDS REPORTED. TIME ESTIMATED FROM
            RADAR.

&&

AG
Special weather statement, Jun 24, 6:49 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT FRI JUN 24 2011

ALZ029-250030-
RANDOLPH AL-
649 PM CDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 730 PM
CDT...

AT 649 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRISON CROSS ROADS TO 6
MILES WEST OF WEDOWEE...AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WEDOWEE...
  ROANOKE...
  MALONE...
  CORINTH...
  CRYSTAL LAKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3311 8547 3324 8566 3330 8565 3331 8564
      3332 8565 3342 8565 3350 8557 3350 8535
      3349 8530 3311 8522
TIME...MOT...LOC 2349Z 301DEG 30KT 3344 8544 3331 8559

19
Local storm report, Jun 24, 7:00 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     HEFLIN                  33.65N 85.59W
06/24/2011                   CLEBURNE           AL   LAW ENFORCEMENT

            METAL ROOF DAMAGED AND POWERLINES DOWN. WINDS ESTIMATED
            UP TO 50 MPH FROM RADAR.

0607 PM     TSTM WND DMG     HEFLIN                  33.65N 85.59W
06/24/2011                   CLEBURNE           AL   LAW ENFORCEMENT

            TREE DOWN NEAR HEFLIN ALONG HIGHWAY 78.

&&

AG
Special weather statement, Jun 24, 7:07 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT FRI JUN 24 2011

ALZ029-036>038-040>047-250045-
AUTAUGA AL-BULLOCK AL-CHAMBERS AL-COOSA AL-DALLAS AL-ELMORE AL-LEE
AL-LOWNDES AL-MACON AL-MONTGOMERY AL-RANDOLPH AL-TALLAPOOSA AL-
707 PM CDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHAMBERS...AUTAUGA...
TALLAPOOSA...SOUTHERN RANDOLPH...MONTGOMERY...MACON...LOWNDES...
LEE...ELMORE...EASTERN DALLAS...SOUTHEASTERN COOSA AND EXTREME
NORTHWESTERN BULLOCK COUNTIES UNTIL 745 PM CDT...

AT 704 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING AN OUTFLOW
BOUNDARY THAT IS PRODUCING SOME STRONG GUSTY WINDS ALONG A
LINE EXTENDING FROM RED LEVEL TO GARDNER ISLAND...AND MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS OUTFLOW.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  STROUD...
  DADEVILLE...
  PRATTVILLE...
  CAMP HILL...
  LAFAYETTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3197 8663 3247 8699 3271 8645 3271 8641
      3273 8641 3317 8538 3257 8506
TIME...MOT...LOC 0004Z 324DEG 29KT 3304 8541 3243 8682

10/ARM
Local storm report, Jun 24, 7:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     WESTOVER                33.35N 86.54W
06/24/2011                   SHELBY             AL   EMERGENCY MNGR

            TREES AND POWERLINES ARE DOWN ACROSS SHELBY COUNTY FROM
            MULTIPLE STORMS.

0550 PM     TSTM WND DMG     4 NE HELENA             33.33N 86.80W
06/24/2011                   SHELBY             AL   PUBLIC

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&

AG
Special weather statement, Jun 24, 7:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT FRI JUN 24 2011

ALZ039-250130-
MARENGO AL-
739 PM CDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 830 PM
CDT...

AT 739 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CHICKASAW STATE PARK TO
MYRTLEWOOD...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LINDEN...
  MYRTLEWOOD...
  CHICKASAW STATE PARK...
  DAYTON...
  THOMASTON...

&&

LAT...LON 3231 8800 3231 8794 3234 8797 3250 8782
      3238 8752 3231 8753 3231 8748 3207 8775
      3227 8803
TIME...MOT...LOC 0039Z 300DEG 12KT 3242 8779 3229 8794

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:07 PM CDTSpecial Weather StatementBMXAutauga, Chambers, Elmore, Lee, Lowndes, Macon and 2 more38 min
Jun 24, 7:11 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter34 min
Jun 25, 4:35 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more3 hr
Jun 25, 5:15 PM CDTSpecial Weather StatementBMXShelby30 min
Jun 25, 5:32 PM CDTSpecial Weather StatementBMXShelby28 min
Jun 25, 5:53 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Jun 25, 5:56 PM CDTSpecial Weather StatementBMXShelby34 min
Jun 25, 5:59 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby31 min
Jun 25, 6:25 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby50 min
Jun 25, 6:31 PM CDTSpecial Weather StatementBMXTuscaloosa44 min
Jun 25, 6:33 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.